Virginia, 2007

High Wind in Virginia, February 25, 2007

February 25, 2007 · NWS RNK · 1 event in 1 county or zone

A strong low level jet moved across southwest Virginia, ahead of a cold front during the 25th. Strong southwest winds gusting to 60 mph occurred in Tazewell county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong low level jet moved across southwest Virginia, ahead of a cold front during the 25th. Strong southwest winds gusting to 60 mph occurred in Tazewell county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 25, 5:24 AM EST, 51 minutes earlier.

Area forecast discussion, Feb 25, 5:24 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 AM EST SUN FEB 25 2007

.UPDATE...
HAVE CHANGED THE FREEZING RAIN ADVISORY TO A WINTER WX ADVISORY
DUE TO THE LIKELYHOOD OF A MORE MIXED EVENT. BASED ON CRNT OBS AND
TRENDS...APPEARS SLEET AND EVEN SOME SNOW WILL BE A LITTLE MORE
PROMINENT DURING THE MORNING HOURS.

&&

.PREV DISCUSSION...
/ISSUED 321 AM EST SUN FEB 25 2007/

SHORT TERM /REST OF TODAY THROUGH WEDNESDAY/...
IN A WAIT AND SEE PERIOD THIS MORNING AS THE FCST AREA IS MOSTLY
IN A PCPN FREE AREA AWAITING WARM CONVEYOR BELT PCPN TO SWEEP THRU
THE AREA OVER THE NEXT 12 HOURS. FCST QPF AMOUNTS ARE HIGHER AND A
BIT MORE CONSISTENT BETWEEN MODELS THIS MORNING WITH THE AVERAGE
AMOUNT AROUND AN INCH OF LIQUID. DYNAMICS ARE IMPRESSIVE TODAY
AHEAD OF A STRONG SHORTWAVE ROUNDS THE BOTTOM OF THE TROF AND
CROSSES THE AREA LATER TODAY. THE BIG QUESTION IS JUST WHAT TEMPS
ARE GOING TO DO AS THE PCPN MOVES IN. STILL A LOT OF EVAPORATIONAL
COOLING LEFT TO GO WHERE VERY LITTLE PCPN OCCURRED SATURDAY
EVENING...WHILE IN THE NORTHERN COUNTIES WHERE A MIX OF SNOW SLEET
AND RAIN FELL SAT EVE...DWPTS ARE IN THE UPR 20S TO LOWER 30S
WHICH WOULD INDICATE THAT MOST COOLING HAS TAKEN PLACE. HOWEVER
MODELS INDICATE THAT MORE DRY AIR WILL BE ADVECTED IN FROM THE
EAST AS THE PCPN SETS IN. THIS SEEMS DOABLE GIVEN THE IMPRESSIVE
EAST-SOUTHEAST SFC WINDS OUT THERE AT THE MOMENT WHICH ARE LIKELY TO
INCREASE AS THE MORNING PROGRESSES.

GIVEN QPF EXPECTATIONS...IF SFC TEMPS DROP TO 30 OR 31 ANYWHERE
THIS MORNING (BETTER CHCS IN THE NORTH)...ICING COULD BE A BIG PROBLEM.
HOWEVER TEMPS ALOFT IN THE NORTH COULD ALSO RESULT IN A PERIOD OF
SNOW AND SLEET WHICH WOULD HELP KEEP ICE ACCRETION DOWN. IN OTHER
WORDS THERES A LOT OF FINE LINES TO NEGOTIATE OUT THERE THAT
COULD PLAY HAVOC WITH THE FCST. SO FOR NOW WE ARE NOT MAKING ANY
CHANGES TO THE HEADLINES THAT ARE IN EFFECT.

TONIGHT THROUGH WEDNESDAY THE FCST BECOMES MUCH MORE STRAIGHT-
FORWARD. THE INTENSE LOW TRACKING UP INTO THE GREAT LAKES AREA
WILL FILL AND VERY SLOWLY DRIFT EAST TOWARD LOWER NEW ENGLAND THRU
TUESDAY. THIS WILL PUT OUR AREA IN A PERSISTENT...BUT RATHER
WEAK...COLD AIR ADVECTION PATTERN WITH 850 TEMPS HOVERING IN THE 0
TO -5 DEG RANGE. SOME OFF AND ON LIGHT SNOW SHOWERS WILL BE SEEN
IN THE FAR WEST...BUT OTHERWISE DRY CONDITIONS CAN BE EXPECTED. ON
WEDNESDAY A STRONGER WAVE WILL DROP DOWN FROM THE UPR
MIDWEST...BRING A FINAL SHOT OF COLD AIR...THEN ALLOW UPR RIDGING
TO BUILD OVER THE AREA.

PREV DISCUSSION...
/ISSUED 1248 AM EST SUN FEB 25 2007/

AVIATION /06Z-06Z/...

INITIAL BAND OF FRONTOGENETICALLY INDUCED HEAVY PRECIPITATION OVER
NORTHERN SECTIONS JUST MOVING OUT OF LEWISBURG AND LYNCHBURG AT
THIS TIME...AND EXPECT THIS BAND WILL SHIFT FARTHER NORTH
OVERNIGHT. THIS SHOULD TAKE ANY REMNANT MVFR OR LOWER CONDITIONS
OUT OF THE AREA OVERNIGHT...THOUGH COULD SEE MVFR LINGER AROUND
KLWB WHERE HEAVIER PRECIP AND SATURATION HAS OCCURRED. TO THE
SOUTH OF THIS BAND...BROAD ISENTROPIC LIFT PROMOTING MUCH MORE
SCATTERED DEVELOPMENT OF SHOWERS AND THIS WILL REMAIN THE CASE
OVERNIGHT...WITH VFR CONDITIONS PREVAILING.

THINGS WILL START TO CHANGE TOWARD MORNING WITH WIDESPREAD
PRECIPITATION MOVING INTO THE AREA WITH APPROACH OF UPR WAVE FROM
THE WEST AND ONSET OF STRONG DIFLUENCE ALOFT. THIS WILL BRING
RAPIDLY DETERIORATING AVIATION CONDITIONS...WITH MVFR CEILINGS AND
VISIBILITIES GIVING WAY TO WIDESPREAD IFR OR LOWER BY LATE MORNING
INTO EARLY AFTERNOON. PRECIP TYPE TO REMAIN MOSTLY RAIN FOR THE
SOUTHERN HALF OF THE AREA...THOUGH COULD SEE A LITTLE SLEET MIXED
IN INITIALLY. FARTHER NORTH...BETTER CHANCES FOR FREEZING RAIN
EXIST GIVEN ONSET OF COLD AIR DAMMING. HIGHEST LIKELIHOOD OF FZRA
AT LEWISBURG WHERE WILL CARRY PREVAILING FZRA MENTION WELL INTO
THE AFTERNOON. CHANCES FOR FZRA MUCH MORE IFFY TOWARD LYNCHBURG
AND ESPECIALLY ROANOKE...WHERE APPEARS TEMPS MAY HOVER JUST ABOVE
FREEZING. TO ADD EVEN MORE EXCITEMENT...COULD SEE AN ISOLATED TSRA
FAR SOUTHWEST WHERE WARM SECTOR LIKELY TO WIN OUT EARLY.

LOSS OF DEEP RH ALOFT BY EARLY EVENING WITH DRY SLOT PUNCH SHOULD
LEAVE PLENTY OF LOW CEILINGS AND LIKELY AREAS OF FOG/DRIZZLE WITH
POTENTIAL FOR WIDESPREAD LIFR CONDITIONS.

PREV DISCUSSION...
/ISSUED 926 PM EST SAT FEB 24 2007/

SHORT TERM /REST OF TONIGHT/...

WATCHING THE WARM ADVECTION PRECIP SPREADING NORTHEAST AND MAKING
SLOW HEADWAY INTO THE VERY DRY AIRMASS OVER THE FORECAST AREA.
NEVERTHELESS...SOME IS MANAGING TO REACH THE GROUND NOW...AND IS A
MIXTURE OF RAIN AND SLEET. 18Z MODELS SHOW THE BEST BAROCLINIC ZONE
AND ISENTROPIC LIFT SETS UP ACROSS THE GREENBRIER VALLEY OF SE WV
AND INTO THE HIGHLANDS OF VA WHERE WE HAVE THE WINTER STORM
WARNING GOING RIGHT NOW. THE FORECAST IS ON TRACK STILL...WITH THE
IDEA THAT THE RAIN AND SLEET WILL TRANSITION TO RAIN WITH POCKETS
OR AREAS OF FREEZING RAIN AS THE SURFACE TEMPERATURE LOWERS TO AT
OR A FEW DEGREES BELOW FREEZING. THIS WILL BE ALL IN-SITU TYPE
DAMMING. I SAW NO REASON AT THIS POINT TO ADJUST THE WARNINGS AND
ADVISORIES THAT WE HAD GOING. 18Z MODELS CAME IN A LITTLE WARMER
LOOKING AT MODEL SOUNDINGS...BUT WITH SUCH LOW DEWPOINTS AND A DRY
AIRMASS I/M NOT READY TO TRIM DOWN THE AREA THAT MAY SEE FREEZING
RAIN AT THIS POINT- BEST TO WAIT UNTIL THE PRECIP DEVELOPS AND
ADJUST ON THE FLY. AT LEAST IT DOES NOT LOOK LIKE THERE WILL BE
ANY SIGNIFICANT FREEZING RAIN OUTSIDE OF OUR WARNING AND ADVISORY
AREAS. IN ADDITION GROUND AND ROAD TEMPS SHOULD BE QUITE WARM...SO
THERE IS EVEN LESS OF A THREAT FOR ROADS TO BECOME ICY- MOST ICING
SHOULD BE IN THE TREES/ELEVATED SURFACES. FINALLY...I KEPT THE
WIND ADVISORY/HIGH WIND WARNING GOING AS WELL. 18Z MODELS STILL
SHOW A STRONG SOUTH-SOUTHEAST LLJ OF 60+ KNOTS LATE TONIGHT INTO
SUNDAY AND THERE IS A GOOD CHANCE THIS WILL MIX TO THE SFC ON THE
RIDGE TOPS AND NORTH SIDE OF RIDGES. THE ONLY CHANGE WITH THAT WAS
TO PUSH THE TIMING TO A LITTLE LATER TONIGHT- CLOSER TO 400 AM
WHEN THE STRONG GUSTS REACH THE SURFACE.

PREV DISCUSSION...
/ISSUED 653 PM EST SAT FEB 24 2007/

AVIATION /00Z-24Z/...

VFR CONDITIONS CAN BE EXPECTED THROUGH MOST OF THE NIGHT AS DRY
AIR HANGS ON A LITTLE LONGER. MOISTURE WILL FINALLY TRANSITION
TOWARD THE GROUND WITH CIGS LOWERING AND PRECIP FALLING. AT THE
AIRPORTS MAINLY RAIN WILL OCCUR FOR THIS EVENT. EXCEPTIONS WILL BE
LWB FROM 04Z-19Z...WITH A TRANSITION OF SNOW/SLEET EARLY BECOMING
FZRA BY DAWN. CONDITIONS WILL DROP TO IFR ON OCCASION THERE. LYH
WILL ALSO A BRIEF PERIOD OF FZRA FROM 13-17Z. OVERALL...EXPECT IFR
AT ALL SITES FOR MOST OF SUNDAY...TO OCCASIONAL LIFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ011-
     013-014-017-018-022-033>035-045>047.

     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ019-020-
     023-024.

     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ009.

NC...NONE.
WV...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ044.

     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ045.

     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.

&&

UPDATE...JS
Hazardous weather outlook, Feb 25, 5:43 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EST SUN FEB 25 2007

VAZ019-020-023-024-WVZ045-261045-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-GREENBRIER-
543 AM EST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT.
PLEASE SEE OUR WEB SITE AT WWW.WEATHER.GOV/BLACKSBURG FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINTRY PRECIPITATION AS WELL AS
ANY ACCUMULATIONS OF ICE AND SNOW. REPORTS MAY BE EMAILED TO
RNK.SKYWARN@NOAA.GOV OR PHONED IN TO 1 866 215 4324.

VAZ011-013-014-017-018-022-033>035-045>047-WVZ044-261045-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROANOKE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE-
543 AM EST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT. PLEASE
SEE OUR WEB SITE AT WWW.WEATHER.GOV/BLACKSBURG FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION AS WELL
AS ANY ACCUMULATIONS OF ICE. REPORTS MAY BE EMAILED TO
RNK.SKYWARN@NOAA.GOV OR PHONED IN TO 1 866 215 4324.

NCZ003>006-019-020-VAZ032-043-044-058-059-261045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
543 AM EST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-WVZ042-261045-
TAZEWELL-MERCER-
543 AM EST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 4PM. WIND GUSTS TO 60 MPH
ARE POSSIBLE. PLEASE SEE OUR WEB SITE AT
WWW.WEATHER.GOV/BLACKSBURG FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HIGH WINDS OR WIND DAMAGE
TONIGHT INTO EARLY SUNDAY. REPORTS MAY BE EMAILED TO
RNK.SKYWARN@NOAA.GOV OR PHONED IN TO 1 866 215-4324.

NCZ001-002-018-VAZ010-012-015-016-WVZ043-261045-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-WYTHE-GRAYSON-CARROLL-SUMMERS-
543 AM EST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN...SLEET AND SNOW IS LIKELY EARLY THIS MORNING...WITH
PATCHES OF FREEZING RAIN. ROADS WILL BECOME SLICK IN SOME AREAS
THIS MORNING. PLEASE USE CAUTION IF TRAVELING. MAINLY RAIN IS
EXPECTED BY MIDDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION AS WELL
AS ANY ACCUMULATIONS OF ICE. REPORTS MAY BE EMAILED TO
RNK.SKYWARN@NOAA.GOV OR PHONED IN TO 1 866 215-4324.

VAZ009-261045-
SMYTH-
543 AM EST SUN FEB 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH 4PM. WIND GUSTS OF 50 MPH ARE
LIKELY IN SOME AREAS. PLEASE SEE OUR WEB SITE AT
WWW.WEATHER.GOV/BLACKSBURG FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HIGH WINDS OR WIND DAMAGE
TONIGHT INTO EARLY SUNDAY. REPORTS MAY BE EMAILED TO
RNK.SKYWARN@NOAA.GOV OR PHONED IN TO 1 866 215-4324.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tazewell

When
February 25, 6:15 AM EST to 7:30 AM EST
Where
Tazewell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17058.